Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 23, NWS Elko, NV

November 17, 20205 counties in Nevada

NWS Elko, NV issued this wind advisory at Nov 17, 2020, 9:50 AM PST for 5 counties in Nevada. It took effect at Nov 17, 2020, 12:00 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 9:50 AM PST (17:50 UTC)
In effect from
Nov 17, 2020, 12:00 PM PST
Expired
Nov 18, 2020, 1:21 PM PST
In force
25 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 111 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS75 KLKN 171750
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
950 AM PST Tue Nov 17 2020

NVZ030-036-037-040-180200-
/O.NEW.KLKN.WI.Y.0023.201117T2000Z-201118T0300Z/
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, 
Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
950 AM PST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Humboldt County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County and Northwestern Nye County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing dust with reduced visibilities will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ035-180200-
/O.NEW.KLKN.WI.Y.0023.201117T2000Z-201119T0000Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
950 AM PST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
221 
WWUS75 KLKN 180302
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
702 PM PST Tue Nov 17 2020

NVZ030-036-037-040-180415-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-201118T0300Z/
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, 
Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
702 PM PST Tue Nov 17 2020

...WIND ADVISORY HAS EXPIRED...

Winds over much of northern and central Nevada have decreased
below advisory levels. They will still be breezy sometimes
overnight. Some suspended dust or haze will also occur.

$$

NVZ035-181815-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-201119T0000Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
702 PM PST Tue Nov 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
876 
WWUS75 KLKN 181004
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
204 AM PST Wed Nov 18 2020

NVZ035-190000-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-201119T0000Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
204 AM PST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing dust will reduce visibility in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
419 
WWUS75 KLKN 182121
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
121 PM PST Wed Nov 18 2020

NVZ035-182230-
/O.CAN.KLKN.WI.Y.0023.000000T0000Z-201119T0000Z/
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, and McGill
121 PM PST Wed Nov 18 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds across White Pint county have diminished to below
advisory thresholds. Although some localized gusts to 35 mph are 
possible, the threat for stronger winds has subsided. Therefore 
the advisory is being canceled.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 2:13 AM PST, 7 hours 37 minutes earlier.

Area forecast discussion, Nov 17, 2:13 AM PST, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Elko NV
213 AM PST Tue Nov 17 2020

.SYNOPSIS...Temperatures will warm nicely into the 60s this
afternoon ahead of a Pacific weather system. Winds will be quite
gusty today ahead a colder air mass expected to settle into the
region through at least midweek. Another disturbance will bring
additional chances for precipitation across central Nevada by the
end of the week.

&&

.SHORT TERM...Today through Thursday. A pronounced Pacific trough
will move into the coastal states bringing several changes to the
weather across northern and central Nevada during the next couple
of days. The first will be enhanced south-southwest winds
beginning late this morning and lasting into the late afternoon
hours as a robust mid-level jet approaches the state. Sustained
SSW surface winds will be 25 mph or less with gusts approaching 35
mph. Warm advection pattern today will allow temperatures to rise
well into the 60s in many valleys south of I-80 today in addition
to raising snow levels considerably prior to onset of
precipitation. A mix of valley rain and mountain snow are expected
tonight with snow levels around 7000 feet so minimal impacts are
expected. However, at least some snow is expected along higher
passes, the warm temperatures in the 60s today will provide a
buffer to prevent accumulation Wednesday morning. Main band of
precipitation moves through Wednesday, diminishing through
Thursday. A few snow showers could linger across far northern
Nevada Thursday accompanied by lighter winds. Advancing and
expanding cloud cover today through tonight will yield relatively
warm lows in the lower to middle 30s, cooling back down to the 20s
Wednesday night.

.LONG TERM...Thursday night through next Monday.

A weak shortwave pushes through the region overnight Thursday
through Friday. This looks more like a fairly weak system, but we
are not ruling out light snow showers mainly in the higher
elevations of White Pine county. Some guidance has also pointed to
northeastern Nevada for light snow showers as well, but there is
lower confidence behind that. Overnight lows should mostly be in
the 20s, but some teens

A weak shortwave ridge starts to build in on late Friday, and is
expected to last through late Saturday night. Though weak, it
should keep weather quiet. The northwesterly flow aloft helps to
keep temperatures on the cooler side. Highs on both days will be
in the 40s, with northern Nye possibly seeing some low 50s.
Overnight lows aim for the teens and 20s, but a few single digit
lows are possible.

Another disturbance tries to push in to our region on Monday,
orienting the flow aloft to a more westerly direction. Guidance
has been all over the place as to where the precipitation wants to
go, but at this time it looks like the best chance is going to be
in northern Nevada. As newer model runs come in, we can get a
better idea as to how this disturbance will play out.

&&

.AVIATION...VFR conditions at all terminals over the next 24
hours. Winds will increase Tuesday morning, with strongest winds
across central NV. KTPH and KELY will have southerly winds of
20-27G30-37KT Tuesday afternoon. Lighter winds of 10-20G20-30KT
across northern NV sites including KWMC KBAM and KEKO on Tuesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

93/84/84

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.